SEARCH

SEARCH BY CITATION

Summary

  1. Top of page
  2. Summary
  3. Case report
  4. Discussion
  5. Acknowledgements
  6. References

We describe the management and recovery of a 28-year-old man following a history of overdose by nasal inhalation of cocaine. The patient was presented in a comatose state suffering from seizures and marked cardiovascularly instability. Intravenous lipid emulsion was administered following initial resuscitation and tracheal intubation, as a means of treating persistent cardiac arrhythmias and profound hypotension. Following lipid emulsion therapy, the patient’s life-threatening cardiovascular parameters rapidly improved and he recovered well without any side effects, thus being discharged within 2 days.

You can respond to this article at http://www.anaesthesiacorrespondence.com

Cocaine is one of the most commonly overdosed drugs in the United Kingdom. Both intentional and accidental overdoses have been reported. In England and Wales, there were about 202 deaths in which cocaine was involved during 2009 [1]. Acute overdose of cocaine can lead to irreversible structural damage to the heart and sudden cardiac death [2, 3]. Currently, the treatment options are supportive and symptomatic in nature. There is no specific antidote described [4]. Intravenous lipid has been described as an effective treatment for cardiovascular complications associated with local anaesthetic-induced toxicity [5–7]. It has also been described as an effective antidote to the overdose of lipid-soluble drugs including beta-receptor antagonists, calcium channel blockers and antidepressants [8–10]. We believe that this is its first reported use in cocaine toxicity.

Case report

  1. Top of page
  2. Summary
  3. Case report
  4. Discussion
  5. Acknowledgements
  6. References

A 28-year-old man presented to the emergency department following an alleged overdose of cocaine. He had no medical history of note, was not taking any regular medications and lived with his parents. A history gleaned from the family revealed that he was a habitual cocaine user. At 15:30, he was found unconscious by his parents with cocaine by his side and within minutes, he started to convulse. A paramedic team was called to attend and initially attempted to control his seizures by administering 10 mg diazepam intravenously. An oropharyngeal airway was inserted to maintain patency of his airway. His Glasgow coma score (GCS) was assessed as being 3/15, and he was transferred to hospital. On arrival at the hospital at 16:30 hours, his GCS remained 3; he was breathing spontaneously with a respiratory rate of 6 min−1, and his pulse oximetry reading was 93% while breathing 15 l.min−1 of oxygen and with supplemental bag and mask ventilation by the paramedic crew. He continued to convulse intermittently. His heart rate was 163 beats.min−1 with supraventricular and ventricular arrhythmias. His non-invasive blood pressure was 115/38 mmHg. Core temperature was 38.1 °C. Both pupils were 7 mm and sluggishly reacting to light.

Arterial blood gas analysis on arrival showed severe respiratory and metabolic acidosis (pH < 6.80, Pao2 38.2 kPa, Paco2 20.0 kPa, base excess incalculable, lactate 9.7 mmol.l−1) while breathing oxygen at 15 l.min−1. His serum sodium concentration was 134 mmol.l−1, potassium 4.7 mmol.l−1 and glucose 15.6 mmol.l−1. An ECG showed alternating supraventricular and ventricular tachyarrhythmias, during which his blood pressure was relatively well preserved, with a lowest systolic pressure of 90 mmHg. An arterial line was inserted, which confirmed this value. Laboratory investigations including toxicology tests were requested. Fluid resuscitation was started with rapid infusion of 1 l of compound sodium lactate solution.

His trachea was intubated following induction of anaesthesia using thiopentone 250 mg and suxamethonium 100 mg. A loading dose infusion of phenytoin 1.2 g (15 mg.kg−1) was commenced. Repeat blood gas analysis after tracheal intubation showed an improvement in his acidosis (pH 7.21, Pao2 15.8 kPa, Paco2 9.1 kPa, base excess −2.3 mmol.l−1, lactate 4.7 mmol.l−1) with an FIo2 of 0.6. The ventricular and supraventricular tachyarrhythmias persisted with concomitant hypotension. A noradrenaline infusion (0.05 μg.kg−1.min−1) was commenced. A bicarbonate infusion (1 meq.kg−1.h−1) was started according to the local poisons information protocol. Despite these interventions, he became more cardiovascularly unstable requiring increasing noradrenaline (0.5 μg.kg−1.min−1). As cocaine is both local anaesthetic and lipophilic, the decision was made to administer lipid emulsion. A 20% lipid emulsion (Intralipid®; Frasenius Kabi, Runcorn, UK) was administered intravenously as an initial bolus dose of 1.5 ml.kg−1 (120 ml), followed by an infusion of 15 ml.kg−1.h−1 (380 ml) over 20 min. A rapid improvement in cardiac rhythm was followed by restoration of sinus rhythm within 15 min of giving the bolus dose. The patient’s noradrenaline requirement rapidly decreased, and the infusion was halted within 30 min of giving the lipid emulsion. Computerised tomography scan of his brain, performed to exclude intracranial pathology, was negative. The patient was transferred to the intensive care unit for ventilatory support and observation. His trachea was extubated uneventfully 24 h later at which point his GCS was 15; he had no seizures for the next 48 h. Biochemical tests revealed the presence of cocaine in his urine. Salicylate and paracetamol levels were within normal range. Troponin T levels at 6 and 24 h were 0 ng.ml−1 (normal range 0–0.05 ng.ml−1). The only abnormal tests after the infusion of Intralipid were high triglyceride levels (4.5 mmol.l−1), marginally elevated serum amylase (108 IU.l−1), and a sample reported as ‘lipaemic for bilirubin’; all returned to the normal range within the next 6 h. The patient was transferred to the medical ward the next day and discharged home 2 days later with arrangements in place for the provision of social support.

Discussion

  1. Top of page
  2. Summary
  3. Case report
  4. Discussion
  5. Acknowledgements
  6. References

Treatment of cocaine overdose and intoxication is mainly supportive, and there is currently no specific antidote according to toxicology and poisons information services. It is one of the commonest addictive illegal substances and can be taken via a variety of routes including inhaled and intravenous. Cocaine is an alkaloid obtained from the leaves of the cocoa plant and has been used as a recreational drug for centuries. Cocaine exerts its effects mainly due to prolonged adrenergic stimulation by blocking the presynaptic uptake of sympathomimetic neurotransmitters including noradrenaline, serotonin and dopamine. It has a biological half-life of 0.5–1.5 h, and a volume of distribution of 2 l.kg−1. It is metabolised by plasma and liver cholinesterases, and excreted in urine. It has a low molecular weight with high lipid solubility, and hence it is easily absorbed across lipid-soluble membranes. Symptoms due to cocaine intoxication mainly involve the cardiovascular and central nervous systems. The effects include cardiac arrhythmias, hypotension, hypertension, seizures and coma. The cardiovascular effects are mainly attributable to raised catecholamine levels. Even though the half-life of cocaine is short, the effects due to overdose can be life-threatening. The use of beta-receptor antagonists and amiodarone are contraindicated because their selective effect on beta-receptors results in uninhibited alpha-receptor agonism leading to more damage to heart.

The role of lipid emulsion in the treatment of local anaesthetic toxicity, particularly bupivacaine and ropivacaine, has achieved widespread acceptance [11, 12]. The effects could partly be due to intracellular modulation and partly due to the lipid-sink effect. In animal studies, it has been found to be useful in the treatment of overdoses of various lipid-soluble agents including clomipramine, thiopentone, verapamil and propranolol [13–17]. Early institution of lipid emulsion therapy following overdose with quietiapine and sertraline has been reported, with rapid increase in the patient’s consciousness and subsequent avoidance of complications [18]. Successful resuscitation of a patient following an overdose of bupropion and lamotrigine has also been reported [10]. The biochemical profile of cocaine combined with the properties of lipid emulsion and its indications for use make lipid emulsion an option in the management of cocaine toxicity [19].

In the case described above, rapid stabilisation of the patient’s cardiovascular condition immediately followed the administration of lipid emulsion. We believe that lipid emulsion should be considered as an adjunctive therapy in cocaine overdose with life-threatening cardiovascular arrhythmias and collapse.

Acknowledgements

  1. Top of page
  2. Summary
  3. Case report
  4. Discussion
  5. Acknowledgements
  6. References

This case report has been published with the written consent of the patient. No external funding and no competing interests declared.

References

  1. Top of page
  2. Summary
  3. Case report
  4. Discussion
  5. Acknowledgements
  6. References